Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 149, NWS Sioux Falls, SD

June 20, 2014Clay County, South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2014, 6:07 PM CDT for Clay County, South Dakota; Dixon County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 6:07 PM CDT (23:07 UTC)
Expired
Jun 20, 2014, 6:45 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dixon County, NE, Clay County, SD

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:20 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS53 KFSD 202307
SVRFSD
NEC051-SDC027-202345-
/O.NEW.KFSD.SV.W.0149.140620T2307Z-140620T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DIXON COUNTY IN NORTHEAST NEBRASKA...
  SOUTHEASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 645 PM CDT

* AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MASKELL...
  AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4276 9702 4277 9681 4259 9680 4256 9703
TIME...MOT...LOC 2307Z 267DEG 21KT 4270 9692

HAIL...1.25IN
WIND...60MPH

$$

WEISSER
2 follow-up statements
446 
WWUS53 KFSD 202320
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT FRI JUN 20 2014

NEC051-SDC027-202345-
/O.CON.KFSD.SV.W.0149.000000T0000Z-140620T2345Z/
DIXON NE-CLAY SD-
620 PM CDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CLAY AND NORTHWESTERN DIXON COUNTIES UNTIL 645 PM CDT...

AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWCASTLE...
AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN CLAY AND NORTHERN DIXON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4276 9702 4277 9681 4259 9680 4256 9703
TIME...MOT...LOC 2321Z 264DEG 20KT 4269 9684

HAIL...1.00IN
WIND...60MPH

$$

WEISSER
099 
WWUS53 KFSD 202335
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI JUN 20 2014

NEC051-SDC027-202345-
/O.EXP.KFSD.SV.W.0149.000000T0000Z-140620T2345Z/
DIXON NE-CLAY SD-
635 PM CDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY AND
NORTHWESTERN DIXON COUNTIES WILL EXPIRE AT 645 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4276 9702 4277 9681 4259 9680 4256 9703
TIME...MOT...LOC 2335Z 264DEG 20KT 4270 9673

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:37 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 3:37 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT FRI JUN 20 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 337 PM CDT FRI JUN 20 2014

WATCH HAS BEEN ISSUED FOR SOUTHERN SECTIONS OF CWA AS I WOULD
EXPECT WITH BEST CHANCES OF SEVERE WEATHER ALONG AND SOUTH OF
HIGHWAY 18. DONT EXPECT MUCH ACTIVITY EARLY AS BEST LIFT AND
DYNAMICS EXPECTED LATER. TO THE NORTH...NOT MUCH IN THE WAY EARLY
BUT INCREASING CHANCES OF STORMS AS THE NIGHT WEARS ON AS WAVE AND
BOUNDARY INTERACT TO THE SOUTH. DID NOT CARRY POPS AS FAR NORTH AS
HIGHWAY 34 WITH ABOVE THINKING. AGAIN OVERNIGHT...IT LOOKS LIKE
THE MAIN THREAT FOR STORMS AND/OR RAIN WILL BE ACROSS THE
SOUTH.

STORMS SHOULD CONTINUE OVER MUCH OF NORTHWEST IOWA LATE TONIGHT
AND INTO EARLY SATURDAY MORNING BEFORE DECREASING. SOME SLIGHT
CHANCE SEEMS JUSTIFIED TO KEEP IN THAT AREA THROUGH SATURDAY WHILE
ACTIVITY HOLDS OFF FURTHER WEST AND NORTH. MID TO UPPER 80S SHOULD
BE GOOD FOR HIGH TEMPERATURES WITH A FEW 90 DEGREE READINGS
POSSIBLE SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 337 PM CDT FRI JUN 20 2014

DECENT SHEAR AND VERY UNSTABLE AIR WILL CONTRIBUTE TO A ROUND OF
DECENT STORMS SATURDAY NIGHT WITH SOME OF THE STORKS LIKELY
SEVERE. MARGINAL UPPER SUPPORT WITH SHORT WAVE FIGHTING UPPER
RIDGING OVER THE AREA MAY LIMIT COVERAGE AND POPS WILL BE KEPT AT
HIGH CHANCE MAX. A GREATER COVERAGE OF STORMS COULD HAPPEN SUNDAY
AS THE SURFACE SYSTEM MOVES OVER THE AREA...BUT INSTABILITY AND
SHEAR MAY BE DECREASING AND SEVERE STORMS SEEM A LITTLE LESS
LIKELY. HEAVY RAIN POTENTIAL WHICH SEEMS NOT LIKELY TO BE
WIDESPREAD SATURDAY NIGHT WILL BE LESS ON SUNDAY. AS LONG AS THE
SYSTEM KEEPS ITS FORECAST MOVEMENT. TEMPERATURES WILL NOT BE AS
WARM SUNDAY.

ANOTHER SHORT WAVE COMING ACROSS MONDAY WILL TURN THE FLOW WEST
NORTHWESTERLY AND SHOULD DRY OUT THE AREA. WEAK UPPER RIDGING AND
A RETURN TO WARM ADVECTION MAY BRING A FEW STORMS DURING MIDWEEK
ALONG WITH MODEST TEMPERATURES. THE PERIOD SHOULD STILL BE MOSTLY
DRY...BUT THE RIDGING MAY SHIFT EAST LATE IN THE WEEK AS HEIGHTS
LOWER NEAR THE PACIFIC COAST...AND THIS WOULD LEAD TO SOME INCREASE
IN THE STORM THREAT AGAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 142 PM CDT FRI JUN 20 2014

VFR CIGS FOR MOST OF THE PERIOD AND TAF LOCATIONS. CHANCE FOR
SCATTERED -TSRA AT KSUX BETWEEN 23Z & 03Z AS BOUNDARY APPRAOAHES
FROM THE SOUTH. ANOTHER CHANCE FOR SCATTERED -TSRA AS FAR NORTH AS
KFSD BUT CHANCES ARE MUCH BETTER FURTHER SOUTH. OTHERWISE...VFR
CIGS TO CONTINUE THROUGH PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...HEITKAMP
LONG TERM...
AVIATION...HEITKAMP
Hazardous weather outlook, Jun 20, 4:28 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT FRI JUN 20 2014

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>070-211200-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-BON HOMME-YANKTON-
428 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SMALL CHANCE OF THUNDERSTORMS MAINLY NEAR AND SOUTH OF
INTERSTATE 90 TONIGHT...BUILDING NORTH OF INTERSTATE 90 TOWARD
SATURDAY MORNING. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...AND ARE NOT
EXPECTED TO BE SEVERE. A BETTER CHANCE FOR THUNDERSTORMS WILL
SPREAD IN ON SATURDAY EVENING WEST OF THE JAMES RIVER...WITH
STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP
TO 70 MPH. AS STORMS SPREAD EAST TOWARD SOUTHWEST MINNESOTA AND
NORTHWEST IOWA...THE THREAT BE HAIL TO HALF DOLLAR SIZE AND WINDS
TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AFTER
MIDNIGHT ON SATURDAY NIGHT ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

IAZ020>022-031-032-NEZ013-014-SDZ071-211200-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
428 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG IS EXPECTED TO DISSIPATE BY AROUND 8 AM...
GENERALLY EAST OF A LINE FROM SPENCER TO CORRECTIONVILLE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE
AFTERNOON THROUGH THE LOWER MISSOURI VALLEY...CONTINUING THROUGH
THE EVENING AND OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL UP TO
THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH. THERE IS A SMALL
CHANCE THAT REDEVELOPMENT OF STORMS ACROSS THE AREA COULD PRODUCE
SPOTTY HEAVY RAINFALL FROM EXTREME NORTHEAST NEBRASKA EASTWARD ALONG
HIGHWAY 20 IN NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. WHILE AN ISOLATED THUNDERSTORM IS
POSSIBLE ON SATURDAY EVENING...A BETTER CHANCE FOR THUNDERSTORMS
WILL SPREAD IN AFTER MIDNIGHT...WITH STORMS CAPABLE OF HAIL UP TO
GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. ISOLATED POCKETS OF
HEAVY RAINFALL ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

In the hours before

Local storm report, Jun 20, 5:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             5 NNE NEWCASTLE         42.72N 96.84W
06/20/2014  E1.00 INCH       CLAY               SD   PUBLIC

&&

ADAMS
Local storm report, Jun 20, 5:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 NNE NEWCASTLE         42.72N 96.84W
06/20/2014  E1.25 INCH       CLAY               SD   PUBLIC

&&

ADAMS
Local storm report, Jun 20, 5:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 NNE NEWCASTLE         42.72N 96.84W
06/20/2014  E2.00 INCH       CLAY               SD   PUBLIC

&&

ADAMS
Local storm report, Jun 20, 5:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       12 SE LE MARS           42.66N 96.00W
06/20/2014  M1.10 INCH       PLYMOUTH           IA   PUBLIC

            RAINFALL IN LAST 2 HOURS. ALSO SOME PEA SIZED HAIL.

&&

ADAMS
Local storm report, Jun 20, 5:45 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BATTLE CREEK            42.32N 95.60W
06/20/2014  E0.50 INCH       IDA                IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 20, 5:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             8 ESE VERMILLION        42.74N 96.78W
06/20/2014  E1.00 INCH       UNION              SD   EMERGENCY MNGR

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:05 PM CDTSevere Thunderstorm WarningFSDClay, Union40 min
Jun 20, 3:29 PM CDTSevere Thunderstorm WarningFSDUnion46 min
Jun 20, 5:13 PM CDTSevere Thunderstorm WarningFSDClay, Union47 min
Jun 20, 5:46 PM CDTSevere Thunderstorm WarningFSDUnion44 min
Jun 20, 2:34 PM CDTSevere Thunderstorm WarningFSDDakota41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.